Updated: Fri, Apr 03 2015, 10:29 PM EDT
Her career is in insurance, but Patti Ireland's passion is photography. For years, Ireland would travel across the country photographing wild birds in their habitat. But a photography trip two years ago, would be her last. A trip to the doctor changed everything. After an asthma problem, her doctor gave her prednisone, a drug that's also known to weaken the immune system. As an extra precaution, she says her doctor then gave her a strong antibiotic called levofloxin, brand name Levaquin. It was a pre-emptive strike on any potential illness, not because she had symptoms. She says, "48 hours after I was given the first pill, I woke up with tremors, which you can hear in my voice and see in my hands. Ringing in my ears that sounds like living in a tent full of cicadas." Ireland wondered if the Levaquin pill was causing it. "I called the doctor and she said, 'Oh, no, it must be the prednisone. Keep taking it.'" She stopped taking the prednisone but took one more Levaquin pill. That was it. "8 days after stopping it," she says "I was in a hotel room in Florida on a photographic trip and I woke up in the middle of the night feeling like there wre hot pokers in my body. I couldn't walk. I had trouble breathing. I was panicking." Now two years later, the tremors are constant. Basic tasks like getting a drink of water are a challenge. There are no more photography hikes into the woods and her physical and cognitive issues forced her to retire early from her career. Dr. Julie Buchkina, MD, did not prescribe the Levaquin, but now treats Ireland's symptoms. She says, "It appears the symptoms she has experienced since then, are permanent." She goes on to say, "Ever since she took the Levaquin, she has struggled with new health conditions that she previously didn't have." There is a black box warning right now on Levaquin, the strictest warning a drug can have. But it warns of tendon issues like tendon ruptures and tendonitis, not the nerve and cognitive damage Patti is living with. The year after Patti took the two pills, in 2013, the FDA recommended warnings on the label and they are now posted to include the potential for nerve damage called peripheral neuropathy. The same report also points out the long-term damage to mitochondria cells, problems that could lead to diseases like Alzheimer's, Parkinsons and ALS. Dr. Buchina says, "Currently there is no official warning on Levaquin to warn abou the risk of increased damage to mitochondria, but that is something the FDA is looking into." Ireland doesn't blame the doctor who prescribed it. She says it was given to her in good faith. She also cannot sue the drug maker, as it was a generic version of Levaquin. She now just wants changes including regulation of this powerful antibiotic, adding "These drugs need to be regulated. They should only be used as they were designed, which is in life threatening situations where an infection isn't responding to any class of antibiotic."
Read More at: http://cbs2iowa.com/news/features/top-stories/stories/Medication-Warning-110580.shtml